Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Uniform convergence of the multigrid V-cycle for an anisotropic problem


Authors: James H. Bramble and Xuejun Zhang
Journal: Math. Comp. 70 (2001), 453-470
MSC (2000): Primary 65N30; Secondary 65F10
DOI: https://doi.org/10.1090/S0025-5718-00-01222-9
Published electronically: February 21, 2000
MathSciNet review: 1709148
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract:

In this paper, we consider the linear systems arising from the standard finite element discretizations of certain second order anisotropic problems with variable coefficients on a rectangle. We study the performance of a V-cycle multigrid method applied to the finite element equations. Since the usual ``regularity and approximation'' assumption does not hold for the anisotropic finite element problems, the standard multigrid convergence theory cannot be applied directly. In this paper, a modification of the theory of Braess and Hackbusch will be presented. We show that the V-cycle multigrid iteration with a line smoother is a uniform contraction in the energy norm. In the verification of the hypotheses in our theory, we use a weighted $L^2$-norm estimate for the error in the Galerkin finite element approximation and a smoothing property of the line smoothers which is proved in this paper.


References [Enhancements On Off] (What's this?)

  • 1. I. Babuska and A. K. Aziz, On the angle condition in the finite element method, SIAM J. Numer. Anal. 13 (1976), no. 2, 214-226. MR 56:13700
  • 2. R. E. Bank, J. Mandel, and S. McCormick, Variational multigrid theory, Multigrid Methods (Philadelphia, PA) (S. McCormick, ed.), SIAM, 1987, pp. 131-178. MR 89m:65004
  • 3. D. Braess and W. Hackbusch, A new convergence proof for the multigrid method including the V-cycle, SIAM J. Numer. Anal. 20 (1983), 967-975. MR 85h:65233
  • 4. J. H. Bramble and J. E. Pasciak, New convergence estimates for multigrid algorithms, Math. Comp. 49 (1987), 311-329. MR 89b:65234
  • 5. -, New estimates for multilevel algorithms including the V-cycle, Math. Comp 60 (1993), 447-471. MR 94a:65064
  • 6. -, Uniform convergence estimates for multigrid V-cycle algorithms with less than full elliptic regularity, Domain Decomposition Methods in Science and Engineering: The Sixth International Conference on Domain Decomposition (Alfio Quarteroni, Yuri A. Kuznetsov, Jacques Périaux, and Olof B. Widlund, eds.), Contemporary Mathematics, vol. 157, 1994, Held in Como, Italy, June 15-19, 1992, pp. 7-26. MR 95f:65202
  • 7. J. H. Bramble, J. E. Pasciak, J. Wang, and J. Xu, Convergence estimates for multigrid algorithms without regularity assumptions, Math. Comp. 57 (1991), 23-45. MR 91m:65158
  • 8. M. Griebel and P. Oswald, Tensor-product-type subspace splittings and multilevel methods for anisotropic problems., Adv. Comput. Math. 4 (1995), 171-206. MR 96e:65069
  • 9. W. Hackbusch, Multi-grid methods and applications, Springer series in computational mathematics, vol. 4, Springer-Verlag, Berlin, New York, 1985. MR 87e:65082
  • 10. P.W. Hemker, Multigrid methods for problems with a small parameter in the highest derivative, Numerical Analysis. Proceedings Dundee 1983. Lecture Notes in Mathematics, 1066 (Springer, Berlin Heidelberg New York) (D.F. Griffiths, ed.), 1984, pp. 106-121. MR 85i:65158
  • 11. N. Neuss, V-cycle convergence with unsymmetric smoothers and application to an anisotropic model problem, SIAM J. Numer. Anal. 35 (1998), 1201-1212. MR 99d:65109
  • 12. R. Stevenson, New estimates of the contraction number of V-cycle multi-grid with applications to anisotropic equations, Incomplete Decompositions, Proceedings of the Eighth GAMM Seminar. Notes on Numerical Fluid Mechanics, Volume 41 (Wolfgan Hackbusch and Gabriel Wittum, eds.), 1993, pp. 159-167. MR 94d:65064
  • 13. -, Robustness of multi-grid applied to anisotropic equations on convex domains and domains with re-entrant corners, Numer. Math. 66 (1993), 373-398. MR 94i:65047
  • 14. -, Modified ILU as a smoother, Numer. Math. 68 (1994), 295-309. MR 95d:65031
  • 15. -, Robust multi-grid with 7-point ILU smoothing, Multigrid Methods IV, Proceedings of the Fourth European Multigrid Conference, Amsterdam (P.W. Hemker and Pieter D. Wesseling, eds.), Birkhäuser, 1994, pp. 295-307. MR 95g:65173
  • 16. -, Robustness of the additive and multiplicative frequency decomposition multi-level method, Computing 54 (1995), 331-346. MR 96c:65194
  • 17. G. Wittum, Linear iterations as smoothers in multigrid methods: theory with applications to incomplete decompositions, IMPACT Comput. Sci. Eng. 1 (1989), 180-215.
  • 18. -, On the robustness of ILU smoothing, SIAM J. Sci. Stat. Comput. 10(4) (1989), 699-717. MR 90m:65208
  • 19. J. Xu, Iterative methods by space decomposition and subspace correction, SIAM Review 34 (1992), no. 4, 581-613. MR 93k:65029
  • 20. H. Yserentant, Old and new convergence proofs for multigrid methods, Acta Numerica (1993), 285-326. MR 94i:65128

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 65N30, 65F10

Retrieve articles in all journals with MSC (2000): 65N30, 65F10


Additional Information

James H. Bramble
Affiliation: Department of Mathematics, Texas A&M University, College Station, TX 77843
Email: bramble@math.tamu.edu

Xuejun Zhang
Affiliation: Department of Mathematics, Texas A&M University, College Station, TX 77843
Email: xzhang@math.tamu.edu

DOI: https://doi.org/10.1090/S0025-5718-00-01222-9
Received by editor(s): December 4, 1997
Received by editor(s) in revised form: June 23, 1998, and April 6, 1999
Published electronically: February 21, 2000
Additional Notes: The work of the first author was partially supported by the National Science Foundation under grant #DMS-9626567, and the work of the second author was partially supported by the National Science Foundation under Grant #DMS-9805590.
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society